umu.sePublikationer
Ändra sökning
RefereraExporteraLänk till posten
Permanent länk

Direktlänk
Referera
Referensformat
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Annat format
Fler format
Språk
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Annat språk
Fler språk
Utmatningsformat
  • html
  • text
  • asciidoc
  • rtf
A geometric view on Pearson's correlation coefficient and a generalization of it to non-linear dependencies
Umeå universitet, Samhällsvetenskapliga fakulteten, Handelshögskolan vid Umeå universitet, Statistik.ORCID-id: 0000-0003-1654-9148
2016 (Engelska)Ingår i: Ratio Mathematica, ISSN 1592-7415, Vol. 30, s. 3-21, artikel-id 1Artikel i tidskrift (Refereegranskat) Published
Abstract [en]

Measuring strength or degree of statistical dependence between two random variables is a common problem in many domains. Pearson's correlation coefficient $\rho$ is an accurate measure of linear dependence. We show that $\rho$ is a normalized, Euclidean type distance between joint probability distribution of the two random variables and that when their independence is assumed while keeping their marginal distributions. And the normalizing constant is the geometric mean of two maximal  distances; each between the joint probability distribution when the full linear dependence is assumed while preserving respective marginal distribution and that when the independence is assumed. Usage of it  is  restricted to linear dependence because it is based on  Euclidean type distances that are generally not metrics and considered full dependence is linear. Therefore, we argue that if a suitable distance metric is used while considering all possible maximal dependences then it can measure any non-linear dependence.  But then, one must define all the full dependences.  Hellinger distance that is a metric can be used as the distance measure between probability distributions and obtain a generalization of $\rho$ for the discrete case.

Ort, förlag, år, upplaga, sidor
Italy: eiris , 2016. Vol. 30, s. 3-21, artikel-id 1
Nyckelord [en]
metric/distance, probability simplex, normalization
Nationell ämneskategori
Sannolikhetsteori och statistik
Forskningsämne
statistik
Identifikatorer
URN: urn:nbn:se:umu:diva-128231OAI: oai:DiVA.org:umu-128231DiVA, id: diva2:1050711
Tillgänglig från: 2016-11-29 Skapad: 2016-11-29 Senast uppdaterad: 2018-06-09Bibliografiskt granskad

Open Access i DiVA

Fulltext saknas i DiVA

Övriga länkar

URLURL

Personposter BETA

Wijayatunga, Priyantha

Sök vidare i DiVA

Av författaren/redaktören
Wijayatunga, Priyantha
Av organisationen
Statistik
Sannolikhetsteori och statistik

Sök vidare utanför DiVA

GoogleGoogle Scholar

urn-nbn

Altmetricpoäng

urn-nbn
Totalt: 414 träffar
RefereraExporteraLänk till posten
Permanent länk

Direktlänk
Referera
Referensformat
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Annat format
Fler format
Språk
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Annat språk
Fler språk
Utmatningsformat
  • html
  • text
  • asciidoc
  • rtf